How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 21464
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

I have an 18 yo dog that has been on medication on the

Customer Question

I have an 18 yo dog that has been on medication for fluid on the lungs. Since the fluid has gone he has been on medication to pump blood through his heart valves. He recently had a vaccination & wasn't well when he got home. The next day he was ok. Fourth day, which is today. He has vomited and he sounds like he is coughing with fluid on the lungs. I understand that the vaccination he had was for kennel cough as well as other things. I'm just worried about his age. I, personally wouldn't give a vaccination to a dog that old. Is this fluid on his lungs again or just a reaction to the vaccination? Should I take him to a vet if this cough is still around tomorrow morning?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

Poor Teddles!

Now in regards ***** ***** question, we do need to tread with care. If he is coughing then it is quite possible the fluid has rebuilt up but with how soon this was seen after a kennel cough vaccination, I'd be more concerned that he may having a low grade kennel cough infection from the vaccine. We can see this in some dogs but those with underlying heart/lung issues can be especially at risk.

So, if he has any issues breathing (ie >30 breaths per minute, paling/blue gums, etc) then I'd want him seen urgently. Otherwise, you can try to reduce and soothe this cough until his vet is open to see him. For that, you can try giving a mild cough suppressant. Commonly we will give a few millilitres of plain honey & glycerin cough syrup or plain honey. These can be given as often as needed. Alternatively, you could use Robitussin DM at a dose of 1 milligram per pound of body weight every 8 hours. Of course, do make sure to only use this and avoid any with pet toxic cold medications (ie acetaminophen, paracetamol, ibuprofen caffeine, alcohol, or pseudoephedrine) here.

Overall, this doesn't sound like a traditional "vaccine reaction" but instead I would be concerned that Teddles has developed a mild kennel cough infection from the vaccine. Though since he has delicate lungs, it is taking a bit of a toll on him. So, we'd want to plan to have a check once he is open (sooner if he is struggling) so we can nip this in the bud for him.

Please take care,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond.

**Afterwards, I would be grateful if you would rate my service by clicking on the "Rate my Expert' button at the top of the page as this is the only way I am credited for helping you. Thank you for your feedback!: )